Hallucinations and Other Psychotic Symptoms Associated With the Use of Attention-Deficit/Hyperactivity Disorder Drugs in Children

@article{Mosholder2009HallucinationsAO,
  title={Hallucinations and Other Psychotic Symptoms Associated With the Use of Attention-Deficit/Hyperactivity Disorder Drugs in Children},
  author={Andrew D. Mosholder and Kate Gelperin and Tarek A. Hammad and Kathleen M. Phelan and Rosemary Johann-Liang},
  journal={Pediatrics},
  year={2009},
  volume={123},
  pages={611 - 616}
}
OBJECTIVES. To gain a better understanding of the capacity of psychostimulant medications to induce adverse psychiatric reactions and determine the frequency of such reactions, we analyzed postmarketing surveillance data and clinical trial data for drugs, either approved or under development, for the treatment of attention-deficit/hyperactivity disorder. METHODS. The US Food and Drug Administration requested manufacturers of drugs approved for attention-deficit/hyperactivity disorder or with… 

Tables from this paper

PSYCHOTIC SYMPTOMS DURING STIMULANT TREATMENT FOR ATTENTION-DEFICIT/HYPERACTIVITY DISORDER

A literature review about the risk of psychotic symptoms during ADHD treatment with stimulants and possible pharmacological treatment implications suggested that stimulant-induced psychosis seems to be associated to susceptibility factors.

Psychosis with Methylphenidate or Amphetamine in Patients with ADHD

Among adolescents and young adults with ADHD who were receiving prescription stimulants, new‐onset psychosis occurred in approximately 1 in 660 patients, and Amphetamine use was associated with a greater risk of psychosis than methylphenidate.

Prescription Stimulants and the Risk of Psychosis

It is concluded that observational studies do not support a clear-cut effect of prescribed MPH on psychosis risk but that AMPH has been less well studied and may increase psychosis risk.

Methylphenidate for psychosis and aggression in a patient comorbid with ADHD - A case report.

While caring for a patient with comorbidity of ADHS and psychosis the authors were not able to find guidelines or treatment recommendations issued by a major society concerning state of the art treatment of such a case.

Parental Reporting of Adverse Drug Reactions Associated with Attention-Deficit Hyperactivity Disorder (ADHD) Medications in Children Attending Specialist Paediatric Clinics in the UK

The results of this study demonstrate the feasibility of using specialist clinics to target both at-risk patient populations and/or medicines of interest, using specialist medical clinics and the practicality and feasibility of parental reporting.

Hallucinations and other psychotic symptoms in response to methylphenidate in children and adolescents with attention-deficit/hyperactivity disorder: a Cochrane systematic review with meta-analysis and trial sequential analysis#

It is cannot confirm or refute whether methylphenidate increases the risk of psychotic symptoms in children and adolescents with ADHD, but physicians, patients and caregivers should be aware of this to ensure proper treatment in case of occurrence during methyl phenidate treatment.

Methylphenidate and the risk of psychotic disorders and hallucinations in children and adolescents in a large health system

This study does not support the hypothesis that MPH increases risk of incident psychotic events, but indicates an increased risk of psychotic events before the first prescription of MPH, which may be because of an association between psychotic events and the behavioural and attentional symptoms that led to psychiatric assessment and initiation of MPH treatment.

Stimulant Medication and Psychotic Symptoms in Offspring of Parents With Mental Illness

A temporal relationship between use of stimulants and psychotic symptoms was supported by an association between current stimulant use and current psychotic symptoms and co-occurrence in cases that were assessed on and off stimulants.

Safety of Psychotropic Drugs in Children and Adolescents

Additional safety data are urgently needed to clarify the risk-benefit ratio of psychotropic medications in children and adolescents and to adequately guide medical decision-making.

Pediatric pharmacoepidemiology - safety and effectiveness of medicines for ADHD

Concerns exist about cardiovascular and psychiatric AEs, even if the available evidence does not support an association with medications, and effective drugs for ADHD appears to be safe and well tolerated.
...

References

SHOWING 1-10 OF 26 REFERENCES

Hallucinations during methylphenidate therapy

The causal role of MPH in the development of hallucinations was based on their appearance after ingestion of the drug, resolving after its withdrawal, and the absence of psychiatric comorbidity that could explain such phenomena.

Adderall-induced psychosis in an adolescent.

A search of MEDLINE and pre-MEDLINE using keywords including “Adderall,” “am-phetamine,‚ “dextroamphetamine,’” and “psycho-sis” found no evidence of psychotic reactions to in an adolescent patient.

Psychotic and manic-like symptoms during stimulant treatment of attention deficit hyperactivity disorder.

  • R. Ross
  • Psychology, Medicine
    The American journal of psychiatry
  • 2006
A boy 6 years 9 months of age was brought by his mother to a child psychiatrist for difficulties with sustained attention, distraction, careless errors, poor listening, difficulty following

Psychotic Side Effects of Psychostimulants: A 5-Year Review

awareness of the potential for psychotic side effects from stimulant medications is important when prescribing for children and a large prospective study would be useful to predict the frequency and classification of the side effects in children.

Mental health in the United States. Prevalence of diagnosis and medication treatment for attention-deficit/hyperactivity disorder--United States, 2003.

  • Medicine, Psychology
    MMWR. Morbidity and mortality weekly report
  • 2005
To estimate rates of parent-reported ADHD diagnosis and medication treatment for ADHD, CDC analyzed data from the 2003 National Survey of Children's Health (NSCH), which indicated that, in 2003, approximately 4.4 million children aged 4-17 years were reported to have a history of ADHD; of these, 2.5 million (56%) were reporting to be taking medication for the disorder.

Abuse and toxicity of methylphenidate.

There is disagreement regarding the extent to which methylphenidate is being diverted from legitimate use to abuse in preteens and adolescents.

Methylphenidate-induced delusional disorder in a child with attention deficit disorder with hyperactivity.

A 6-year-old child with an Attention Deficit Disorder with Hyperactivity developed a florid psychotic disturbance in conjunction with methylphenidate therapy, suggesting that there is a spectrum of stimulant-induced psychoses in children that parallels well-known signs of stimulants intoxication in general.

Cardiovascular monitoring of children and adolescents with heart disease receiving stimulant drugs: A scientific statement from the American Heart Association Council on cardiovascular disease in the Young Congenital Cardiac Defects Committee and the Council On Cardiovascular Nursing

The writing group for “Cardiovascular Monitoring of Children and Adolescents with Heart Disease Receiving Stimulant Drugs” reviewed the literature relevant to this topic since the last publication of the AHA scientific statement that included these drugs in 1999 to assist the group in their recommendations.

Dopamine in schizophrenia: a review and reconceptualization.

The authors hypothesize that schizophrenia is characterized by abnormally low prefrontal dopamine activity leading to excessive dopamine activity in mesolimbic dopamine neurons (causing positive symptoms) and has important implications for treatment of schizophrenia and schizophrenia spectrum disorders.

Methylphenidate-induced hallucinosis: case histories and possible mechanisms of action.

It is suggested that methylphenidate-induced hallucinosis is more common than has been appreciated and two other hypotheses that may clarify underlying mechanisms of action that produce toxic effects relate to (1) noradrenergic facilitation of transmission of information in the visual pathway, and (2) interactions among brain monoamine systems.